Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS Mobile, AL

May 31, 2004George County, Greene County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 31, 2004, 11:34 AM CDT for George County, Greene County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 11:34 AM CDT (16:34 UTC)
Expired
May 31, 2004, 12:15 PM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties George County, MS, Greene County, MS

The radar

The Mobile radar (KMOB), 56 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 10:00 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 4.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 311634
SVRMOB
MSC039-041-311715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL...CORRECTED TIME...
1130 AM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEORGE COUNTY IN SOUTHEAST MISSISSIPPI
  GREENE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 1215 PM CDT 

* AT 1124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  AVENT...OR ABOUT 16 MILES WEST OF LUCEDALE...AND MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERRILL AND AVENT BY 1135 AM CDT
  BEXLEY BY 1140 AM CDT
  VERNAL BY 1150 AM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3099 8884 3084 8881 3095 8845 3114 8859

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:00 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 31, 10:00 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1000 AM CDT MON MAY 31 2004

.UPDATE...ZONES AND CWF UPDATE TO HANDLE TOR WATCH IN EFFECT UNTIL 4
PM. ALSO DONT SEE CURRENT WINDS/SMALL CRAFT ADV CURRENTLY IN
CWF...SO BACKING DOWN TO SMALL CRAFT CAUTION NEAR SHORE AND MOBILE
BAY.

16/MILLER

&&

.SHORT TERM...MADE A FEW ADJUSTMENTS TO SHORT TERM FCST...PRIMARILY
FOR TODAY (WITH REGARD TO SEVERE WEATHER POTENTIAL) AND ON WEDNESDAY
(WHEN WEATHER APPEARS LESS LIKELY THAN PREVIOUSLY ADVERTISED).
AGREE WITH EVENING SHIFT UPDATE OF ZONES TO INCLUDE SEVERE WEATHER
WORDING OVER INTERIOR ZONES FOR TODAY...WITH PRIMARY CONCERN BEING
DAMAGING WINDS.  THE STORM PREDICTION CENTER HAS PLACED MOST OF OUR
INTERIOR ZONES UNDER A SLIGHT RISK OF SEVERE WEATHER FOR TODAY. LINE
OF STRONG TO OCNLY SEVERE CONVECTION JUST NORTH OF FCST AREA...
SAGGING SLOWLY SOUTH...JUST AHEAD OF FRONTAL BOUNDARY. EXPECT
EFFECTS FROM THIS ONGOING CONVECTION TO BE WEATHER CONCERN FOR TODAY
AS FRONTAL FRONTAL SYSTEM MOVES SLOWLY SOUTH.  FORCING ASSOCIATED
WITH THE SURFACE BOUNDARY IS EXPECTED TO WEAKEN TODAY AS UPPER
SUPPORT LIFTS NORTHEAST OF THE AREA...BUT CONTINUED VERY MOIST LOW
LEVEL INFLOW...LOCAL CONVERGENCE ALONG THE FRONT...AND STEEP
MID-LEVEL LAPSE RATES WILL LIKELY SUPPORT ORGANIZED ISOLATED SEVERE
TSTMS WITH DAMAGING WINDS POSSIBLE WITH STORMS OVER INTERIOR ZONES
TODAY.  THE REMNANTS OF FRONTAL BOUNDARY DRIFTS SLOWLY SOUTH THROUGH
TUESDAY...BECOMING INCREASINGLY WEST TO EAST ORIENTED ACROSS FCST
AREA.  BOTH ETA AND GFS INDICATE ANOTHER UPPER LEVEL DISTURBANCE TO
MOVE RAPIDLY ACROSS FCST AREA ON TUESDAY...RESULTING IN ENOUGH UPPER
SUPPORT FOR GOOD CHANCE TO LIKELY POPS ACROSS MOST OF FCST AREA
TOMORROW.  CURRENT DATA SUGGESTS DRIER CONDITIONS ON WEDNESDAY THAN
PREVIOUSLY ADVERTISED AS FCST AREA IS BETWEEN UPPER LEVEL FEATURES
IN FAST MOVING NEARLY ZONAL UPPER FLOW.  LOWERED POPS ACROSS THE
AREA ON WEDNESDAY ACCORDINGLY.

&&

.EXTENDED...DIDNT MAKE ANY CHANGES TO EXTENDED THIS MORNING OTHER
THAN TO BLEND WITH SHORT TERM.  CONTINUED SEASONABLE FORECAST WITH A
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THROUGH THE PERIOD.

/12

 &&

.MARINE...SMALL CRAFT ADVISORIES CURRENTLY BEING MET AT BUOY 42040
WITH 07Z OBSERVATION SHOWING SUSTAINED WIND AT 21 KNOTS/GUSTS TO
27/SEAS 7 FEET. RUC DEVELOPS 20 KNOT SUSTAINED WINDS ACROSS THE
EASTERN ZONES BY 18Z...SO INCLUDED ALL MARINE ZONES IN THE ADVISORY.
WINDS WILL SUBSIDE SLIGHTLY OVERNIGHT AS FRONT APPROACHES FROM THE
NORTHWEST...BUT A MODERATE SOUTHWEST TO WEST FLOW SHOULD REMAIN INTO
THURSDAY. CURRENT CONVECTION TO THE NORTHWEST SHOULD AFFECT MOBILE
BAY AND THE NEAR COAST WATERS BY LATE AFTERNOON...AND PERSIST
THROUGH TUESDAY.

/22

&&

.FIRE...NO MAJOR CONCERNS.  MOIST ONSHORE FLOW CONTINUES TO BRING
ABUNDANT GULF MOISTURE INTO THE AREA THROUGH TUESDAY WITH AFTERNOON
RH VALUES REMAIN WELL ABOVE CRITICAL LEVELS.  SLIGHTLY DRIER AIRMASS
EXPECTED ON WEDNESDAY...BUT STILL MINIMUM RH CONCERNS.  DISPERSION
FIGURES MODERATELY HIGH DUE TO A RELATIVELY DEEP MIXED LAYER WITH
GUSTY SOUTHERLY WINDS EXPECTED INTO THIS EVENING.

/12

&&

.PRELIMINARY TEMPS / POPS...

MOBILE     85 72 86 72 / 50 40 60 20
PENSACOLA  85 73 85 74 / 50 40 60 20
DESTIN     84 73 84 74 / 40 40 60 20
EVERGREEN  85 69 85 66 / 70 50 50 20
WAYNESBORO 83 67 86 68 / 70 40 40 20
CAMDEN     84 66 86 65 / 70 50 40 20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY GMZ670.
FL...SMALL CRAFT ADVISORY GMZ675.
MS...NONE.

&&

 12/SHEPHERD
 22/PURDY
Hazardous weather outlook, May 31, 6:25 AM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
625 AM CDT MON MAY 31 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-312100-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
625 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY...WITH STORMS
BEING MORE NUMEROUS IN COVERAGE ACROSS THE NORTHERN PORTIONS OF THE
OUTLOOK AREA AS A COLD FRONT APPROACHES FROM THE NORTHWEST. ABUNDANT
MOISTURE WILL FEED INTO THE ADVANCING FRONT AS IT MOVES SLOWLY ACROSS
THE OUTLOOK AREA...RESULTING IN PERIODS OF HEAVY RAIN AND LOCALIZED
FLOODING.

THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER HAS OUTLOOKED
AREAS NORTH OF A WIGGINS...CITRONELLE...ANDALUSIA LINE WITH A SLIGHT
RISK OF SEVERE STORMS. THE ATMOSPHERE IS EXPECTED TO BECOME MORE
UNSTABLE BY AFTERNOON...WHILE STRONG MID LEVEL WINDS SUPPORT THE
POTENTIAL OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE THROUGH TUESDAY.
OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS OVER INTERIOR
SOUTHEAST MISSISSIPPI AND INTERIOR SOUTH ALABAMA MAY BE REQUIRED
TODAY AND TONIGHT.

STAY TUNED FOR FURTHER UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:31 AM CDTSevere Thunderstorm WarningMOBGeorge, Greene13 hr
May 31, 2:06 PM CDTSevere Thunderstorm WarningMOBPerry39 min
May 31, 2:18 PM CDTTornado WarningMOBGreene, Perry27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.